Alert archive / Florida / Tornado Warnings in 2008

Tornado Warning 15, NWS Melbourne, FL

August 19, 2008Martin County, Florida

NWS Melbourne, FL issued this tornado warning at Aug 19, 2008, 6:28 AM EDT for Martin County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2008, 6:28 AM EDT (10:28 UTC)
Expired
Aug 19, 2008, 7:15 AM EDT
In force
47 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 10:44 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1454 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1454 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMLB 191028 RRA
TORMLB
FLC085-191115-
/O.NEW.KMLB.TO.W.0015.080819T1028Z-080819T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
628 AM EDT TUE AUG 19 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN MARTIN COUNTY IN EAST CENTRAL FLORIDA...
  THIS INCLUDES THE CITIES OF...PORT MAYACA...INDIANTOWN...

* UNTIL 715 AM EDT

* AT 626 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF
  INDIANTOWN...MOVING NORTHWEST AT 30 MPH.

* THE TORNADO WILL MOVE TOWARD INDIANTOWN AND RURAL AREAS OF THE   
WESTERN MARTIN COUNTY.

TORNADOES ASSOCIATED WITH TROPICAL CYCLONES ARE OFTEN WRAPPED IN
HEAVY RAIN AND ARE HARD TO SEE OR HEAR UNTIL THEY ARE VERY CLOSE. DO
NOT GET CAUGHT OFFGUARD

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STRONG BUILDING ON
THE LOWEST FLOOR. MOVE TO AN INTERIOR ROOM...SUCH AS A BATHROOM OR
CLOSET AND KEEP AWAY FROM WINDOWS. GET UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY.
 

LAT...LON 2697 8061 2700 8063 2703 8064 2707 8066
      2711 8067 2712 8069 2715 8068 2721 8057
      2720 8046 2696 8037 2695 8059
TIME...MOT...LOC 1028Z 151DEG 16KT 2692 8043

$$

52

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Aug 19, 5:00 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 19, 5:00 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EDT TUE AUG 19 2008

...RAINBAND TORNADO RISK ACROSS EC FL TODAY...
...TROPICAL STORM WIND WARNING IN EFFECT FOR ALL OF ECFL...
...FLOOD WATCH FOR ALL OF EAST CENTRAL FLORIDA...

.DISCUSSION...

CURRENT...AREA WEATHER RADARS SHOWING TROPICAL STORM FAYS RAINBANDS
MOVING ACROSS SOUTH FLORIDA AND WORKING THEIR WAY UP THE PENINSULA.
WEATHER RADAR WATCH MONITORING THESE RAINBANDS/SQUALLS FOR ROTATION
AND TORNADOES.

AS FAY MOVES NORTH TODAY AND TONIGHT...RAINBANDS WILL CONTINUE TO
ROTATE THROUGH THE CWA PRODUCING HEAVY RAIN...WIND GUSTS TO GALE
FORCE AND POTENTIAL FOR BRIEF TORNADOES. GREATEST THREAT FOR
TORNADOES WILL GRADUALLY SHIFT NORTH AND EAST AS FAY TRACKS INLAND
TODAY.

CURRENT TORNADO WATCH FOR SOUTHERN SECTIONS OF EC FL EXPECTED TO BE
EXPANDED NORTHWARD BEFORE EXPIRATION TIME OF 12Z.

WED-FRI...LATEST NHC TRACK OF FAY WILL HAVE THE CENTER OF THE SYSTEM
APPROACHING FL EAST COAST BY AROUND DAYBREAK WED MORN THEN DRIFTS IT
OVER ATLANTIC BEFORE MOVING ONSHORE AGAIN IN N FL THURS. STILL A LOT
OF UNCERTAINTY AS TO EXACT TIME/LOCATION WHERE SYSTEM WILL EMERGE
OFFSHORE THE EAST COAST AND THEN MOVE BACK ONSHORE THE COAST.
HOWEVER...CONFIDENCE IS HIGHER THAT EVEN AFTER WINDS FROM FAY BEGIN
TO DECREASE...EC FL WILL REMAIN IN A WET PATTERN THROUGH LATE WEEK
WITH CONTINUED CONCERN FOR HEAVY RAINFALL AND FLOODING IN EC FL.

SAT-MON...SHOULD FINALLY HAVE A TREND BACK TOWARD CLIMO POPS IF
FAY/REMAINS MOVE OUT OF THE AREA. LOW CONFIDENCE FORECAST AND WILL
CONTINUE CLOSE TO THE LATE AUG SEASONAL NORMALS THIS TIME FRAME.

&&

.AVIATION...PERIODS OF IFR/LIFR CONDITIONS WITH GUSTS TO TROPICAL
STORM FORCE AND LOCALLY HEAVY RAIN REDUCING VISIBILITY BELOW 1 MILE.
FORECAST STORM TRACK WILL KEEP THE AREAS AIRPORTS IN MAINLY IFR
CONDITIONSS

&&

.MARINE...SQUALLS WITH HEAVY RAIN AND WIND GUSTS TO TROPICAL STORM
FORCE WILL MOVE ACROSS THE COASTAL WATERS IN THE SHORT TERM. WINDS
AND SEAS REMAIN SUFFICIENTLY HIGH MID WEEK THAT ONCE TROPICAL STORM
WARNING EXPIRES...SMALL CRAFT ADVISORIES WILL NEED TO BE POSTED.
SIGNIFICANTLY UNDERCUT WAVE WATCH IN THE FRI-SAT TIME FRAME...SINCE
THE GFS DEPICTION OF FAY HAD CRANKED SEAS UP TO 19FT NORTHERN
OFFSHORE LEG.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  84  76  85  77 /  90  70  70  60
MCO  85  76  88  75 /  90  60  70  60
MLB  85  76  88  75 / 100  70  70  60
VRB  86  78  86  76 / 100  70  70  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COASTAL VOLUSIA-INDIAN
     RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
     OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
     SOUTHERN LAKE-ST. LUCIE.

     TORNADO WATCH UNTIL 8 AM EDT THIS MORNING FOR INDIAN RIVER-
     MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD-ST. LUCIE.

     TROPICAL STORM WARNING FOR COASTAL VOLUSIA-INDIAN RIVER-MARTIN-
     NORTHERN BREVARD-SOUTHERN BREVARD-ST. LUCIE.

     TROPICAL STORM WIND WARNING UNTIL 4 AM EDT WEDNESDAY FOR INLAND
     VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
     SOUTHERN LAKE.

AM...TORNADO WATCH UNTIL 8 AM EDT THIS MORNING FOR COASTAL WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     OUT 20 NM.

     TROPICAL STORM WARNING FOR COASTAL WATERS FROM FLAGLER BEACH TO
     VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM
     SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS
     FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20
     NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
     20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER
     INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
     COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM...WIMMER
LONG TERM....GLITTO
RADAR........BRAGAW
TROP COORD...SPRATT
HMT.......DIETZMANN
Hazardous weather outlook, Aug 18, 7:45 PM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
745 PM EDT MON AUG 18 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-191200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
745 PM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.
PLEASE REFER TO THE TROPICAL STORM LOCAL STATEMENT...AND ITS
GRAPHICAL COMPONENT...FOR INFORMATION ON EXPECTED IMPACTS FROM
TROPICAL STORM FAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
IMPACTS FROM FAY ARE EXPECTED TO LINGER INTO WEDNESDAY...WITH A
RETURN TO A MORE TYPICAL SUMMER PATTERN LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

FORMAL ACTIVATION IS LIKELY. THE NATIONAL WEATHER SERVICE MAY NEED
A PCARS RADIO OPERATOR AT THE NWS OFFICE BY EARLY TUESDAY MORNING.

CRISTALDI

In the hours before

Special weather statement, Aug 19, 1:40 AM EDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 AM EDT TUE AUG 19 2008

FLZ058-059-064-190630-
MARTIN-OKEECHOBEE-ST. LUCIE-
140 AM EDT TUE AUG 19 2008

...SQUALL LINE OVER PALM BEACH COUNTY...CONDITIONS FAVORABLE FOR
TORNADO FORMATION IN MARTIN...OKEECHOBEE...AND ST. LUCIE COUNTY...

AT 135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A LARGE
SQUALL LINE OVER PALM BEACH COUNTY ABOUT 20 MILES SOUTH OF
INDIANTOWN...MOVING NORTH TO NORTHWEST AT 25 MPH.

RADAR HAS SHOWN THE STORM CONDITIONS ARE FAVORABLE FOR TORNADO
FORMATION.  RESIDENTS IN MARTIN...OKEECHOBEE...AND ST. LUCIE
COUNTIES SHOULD PREPARE TO TAKE QUICK ACTION IF A WARNING IS ISSUED.

BESIDES THE TORNADO THREAT...THE SQUALL LINE WILL GENERATE STRONG
WIND GUSTS NEAR 50 MPH...WHICH CAN SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE LINE PASSES.

BRAGAW
Special weather statement, Aug 19, 3:47 AM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
347 AM EDT TUE AUG 19 2008

FLZ058-059-064-190830-
MARTIN-OKEECHOBEE-ST. LUCIE-
347 AM EDT TUE AUG 19 2008

...NEW SQUALL LINE APPROACHING MARTIN...OKEECHOBEE...ST. LUCIE
COUNTIES...

AT 344 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEW SQUALL LINE APPROACHING SOUTH MARTIN COUNTY...MOVING NORTHWEST
AT 30 MPH.

RADAR HAS SHOWN THE STORM CONDITIONS ARE FAVORABLE FOR TORNADO
FORMATION.  RESIDENTS IN MARTIN...OKEECHOBEE...AND ST. LUCIE
COUNTIES SHOULD PREPARE TO TAKE QUICK ACTION IF A WARNING IS ISSUED.

BESIDES THE TORNADO THREAT...THE SQUALL LINE WILL GENERATE STRONG
WIND GUSTS NEAR 50 MPH...WHICH CAN SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE LINE PASSES.

BRAGAW
Special weather statement, Aug 19, 5:04 AM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
504 AM EDT TUE AUG 19 2008

FLZ054-059-064-191000-
INDIAN RIVER-MARTIN-ST. LUCIE-
504 AM EDT TUE AUG 19 2008

...STRONG THUNDERSTORMS AFFECTING EASTERN INDIAN RIVER COUNTY...
EASTERN MARTIN COUNTY...EASTERN ST. LUCIE COUNTY...

AT 458 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SQUALL LINE 7 MILES EAST OF JUPITER ISLAND...MOVING NORTHWEST NEAR
25 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE THE COASTAL
REGIONS FROM JUPITER INLET TO SEBASTIAN INLET.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS NEAR 50 MPH...WHICH CAN SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

WATERSPOUTS AND TORNADOES WILL BE POSSIBLE AS WELL AS THE SQUALL
LINE SKIRTS THE COAST. THE SAFEST PLACE TO BE DURING A TORNADO IS IN
A STRONG BUILDING ON THE LOWEST FLOOR. MOVE TO AN INTERIOR ROOM SUCH
AS A BATHROOM OR CLOSET AND KEEP AWAY FROM WINDOWS. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE. WATCH FOR THE POPPING OF
ELECTRIC LINES AND TRANSFORMERS OR LISTEN FOR THE SOUND OF LOUD
RUMBLING AS THAT OF AN APPROACHING FREIGHT TRAIN.

BRAGAW
Special weather statement, Aug 19, 6:03 AM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
603 AM EDT TUE AUG 19 2008

FLZ047-053-054-058-059-064-191130-
INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD COUNTY-ST.
LUCIE-
603 AM EDT TUE AUG 19 2008

...RAIN BANDS FROM TROPICAL STORM FAY AFFECTING SOUTH BREVARD...
INDIAN RIVER...MARTIN...OKEECHOBEE...OSCEOLA...ST. LUCIE COUNTIES...

AT 602 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
RAIN BANDS FROM TROPICAL STORM FAY WERE SPREADING NORTH FROM THE
LAKE OKEECHOBEE REGION INTO OSCEOLA AND SOUTH BREVARD COUNTIES. THE
BANDS WERE SPREADING NORTH-NORTHEAST NEAR 10 MPH...WHILE STORM CELLS
WITHIN THE BANDS WERE ROTATING NORTH-NORTHWEST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE RAIN BANDS INCLUDE ST. LUCIE...VERO
BEACH...SEBASTIAN...PALM BAY...MELBOURNE...COCOA BEACH...HOLOPAW...
AND YEEHAW JUNCTION.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS NEAR 50 MPH...WHICH CAN SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:32 AM EDTTornado WarningMLBMartin43 min
Aug 19, 2:15 AM EDTTornado WarningMLBMartin33 min
Aug 19, 3:06 AM EDTTornado WarningMLBOkeechobee39 min
Aug 19, 5:50 AM EDTTornado WarningMLBSaint Lucie40 min
Aug 19, 6:28 AM EDTTornado WarningMLBSaint Lucie20 min
Aug 19, 6:45 AM EDTTornado WarningMLBMartin, Saint Lucie30 min
Aug 19, 8:43 AM EDTFlash Flood WarningMLBMartin2 hr
Aug 19, 9:03 AM EDTTornado WarningMLBMartin14 min
Aug 19, 9:52 AM EDTTornado WarningMLBMartin23 min
Aug 19, 10:51 AM EDTFlash Flood WarningMLBMartin, Saint Lucie114 min
Aug 19, 12:26 PM EDTFlash Flood WarningMLBIndian River, Martin, Okeechobee, Saint Lucie4 hr
Aug 19, 12:46 PM EDTTornado WarningMLBIndian River, Saint Lucie29 min
Aug 19, 1:28 PM EDTTornado WarningMLBBrevard, Osceola32 min
Aug 19, 1:53 PM EDTTornado WarningMLBIndian River22 min
Aug 19, 2:17 PM EDTTornado WarningMLBIndian River28 min
Aug 19, 2:30 PM EDTFlash Flood WarningMLBBrevard4 hr
Aug 19, 3:23 PM EDTTornado WarningMLBOsceola34 min
Aug 19, 4:21 PM EDTAreal Flood WarningMLBIndian River, Martin, Okeechobee, Osceola, Saint Lucie4 hr
Aug 19, 4:29 PM EDTTornado WarningMLBBrevard31 min
Aug 19, 6:13 PM EDTFlash Flood WarningMLBBrevard3 hr

Nearby

Tornado Warnings in Florida, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.